Alert archive / North Dakota / Flash Flood Warnings in 2011
Flash Flood Warning 27, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Jul 16, 2011, 9:38 PM CDT for Foster County, Stutsman County, North Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2011, 9:38 PM CDT (02:38 UTC)
- Expired
- Jul 17, 2011, 1:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Foster County, ND, Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 133 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4274 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1100 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 13.9
The text
As transmitted, in the capitals the NWS used until 2016.
910
WGUS53 KBIS 170238
FFWBIS
NDC031-093-170630-
/O.NEW.KBIS.FF.W.0027.110717T0238Z-110717T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
938 PM CDT SAT JUL 16 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...
SOUTHERN FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 130 AM CDT
* AT 934 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING INTO THE
WARNED AREA. RAINFALL AMOUNTS FROM ONE TO THREE INCHES CAN BE
EXPECTED OVER THE NEXT ONE TO TWO HOURS. THIS RAIN FALLING ON
ALREADY SATURATED GROUND WILL QUICKLY CREATE FLASH FLOOD
CONDITIONS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS
OF NORTHERN STUTSMAN AND SOUTHERN FOSTER COUNTIES...INCLUDING THE
TOWNS OF COURTENAY...EDMUNDS...KENSAL AND MELVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
REPORT FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BISMARCK AT 701-223-4582.
&&
LAT...LON 4719 9948 4732 9948 4733 9927 4735 9926
4735 9849 4732 9845 4717 9846
$$
HEINERT2 follow-up statements
696
WGUS73 KBIS 170357
FFSBIS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1057 PM CDT SAT JUL 16 2011
NDC031-093-170630-
/O.CON.KBIS.FF.W.0027.000000T0000Z-110717T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FOSTER ND-STUTSMAN ND-
1057 PM CDT SAT JUL 16 2011
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN STUTSMAN AND
SOUTHERN FOSTER COUNTIES UNTIL 130 AM CDT...
AT 1052 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM WITH VERY HEAVY RAINFALL ACROSS THE WARNED
AREA. RADAR ESTIMATED RAINFALL AMOUNTS AS OF 1045 PM CDT RANGED FROM
ONE TO FOUR INCHES...WITH THE HEAVIER AMOUNTS CURRENTLY OVER
NORTHWEST AND NORTH CENTRAL STUTSMAN COUNTY.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR OVER MAINLY RURAL AREAS OF NORTHERN STUTSMAN COUNTY. LOCATIONS
IMPACTED INCLUDE COURTENAY...EDMUNDS...KENSAL AND MELVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
BE EXTRA CAUTIOUS AT NIGHT AS FLOODED OR WASHED OUT ROADS MAY BE
HARD TO SEE.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN BISMARCK.
&&
LAT...LON 4719 9948 4732 9948 4733 9927 4735 9926
4735 9849 4732 9845 4717 9846
$$
HEINERT786
WGUS73 KBIS 170633
FFSBIS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
133 AM CDT SUN JUL 17 2011
NDC031-093-170647-
/O.EXP.KBIS.FF.W.0027.000000T0000Z-110717T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FOSTER ND-STUTSMAN ND-
133 AM CDT SUN JUL 17 2011
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN STUTSMAN
AND SOUTHERN FOSTER COUNTIES HAS BEEN ALLOWED TO EXPIRE...
A LARGE PORTION OF THE FLASH FLOOD WARNING HAS BEEN REPLACED BY AN
OVERLAND FLOOD WARNING...VALID UNTIL 370 PM SUNDAY.
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4719 9948 4732 9948 4733 9927 4735 9926
4735 9849 4732 9845 4717 9846
$$
HAMILTONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 9:35 PM CDT, 3 minutes earlier.
Area forecast discussion, Jul 16, 9:35 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 935 PM CDT SAT JUL 16 2011 .UPDATE... REMOVED THREE COUNTIES FROM TORNADO WATCH 649. && .DISCUSSION... CONVECTION IS FORMING ALONG AND EAST OF CONVERGENCE ZONE FROM NORTHEAST TO SOUTH CENTRAL NORTH DAKOTA...EAST OF BISMARCK AND HARVEY AND MOVING SLOWLY EAST. REMOVED REMAINING COUNTIES WEST OF THIS LINE INCLUDING SHERIDAN...BURLEIGH AND SIOUX COUNTIES. && .AVIATION... NO CHANGES TO CURRENT TAFS. && .BIS WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 10 PM CDT /9 PM MDT/ TUESDAY FOR NDZ011>013-019>023-025-034>037-042-045>048-050-051. && SHORT TERM...HW AVIATION...HW
Hazardous weather outlook, Jul 16, 4:21 AM CDT, 17 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 421 AM CDT SAT JUL 16 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-171100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 421 AM CDT SAT JUL 16 2011 /321 AM MDT SAT JUL 16 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH TUESDAY AFTERNOON FOR PORTIONS OF WEST AND CENTRAL NORTH DAKOTA. HEAT INDEX VALUES OF 100 TO 110 ARE EXPECTED EACH DAY DURING THIS PERIOD. THE LATEST INFORMATION CAN BE FOUND IN THE BISNPWBIS PRODUCT. THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF WEST AND CENTRAL NORTH DAKOTA SATURDAY MORNING. A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS..LARGE HAIL...AND LOCALLY HEAVY RAINFALL. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND INTO TONIGHT MAINLY CENTRAL AND EAST THIS AFTERNOON AND EVENING...THEN INCLUDING THE NORTHWEST OVERNIGHT. SOME STORMS MAY BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH TUESDAY AFTERNOON FOR PORTIONS OF WEST AND CENTRAL NORTH DAKOTA. HEAT INDEX VALUES OF 100 TO 110 ARE EXPECTED EACH DAY DURING THIS PERIOD. THE LATEST INFORMATION CAN BE FOUND IN THE BISNPWBIS PRODUCT. CHANCES FOR THUNDERSTORMS ARE FORECAST EACH PERIOD. STRONG TO SEVERE STORMS WILL REMAIN A THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND HEAVY RAIN REPORTS. HEINERT
In the hours before
Local storm report, Jul 16, 7:19 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
719 PM CDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM TSTM WND DMG STANLEY 48.32N 102.39W
07/16/2011 MOUNTRAIL ND TRAINED SPOTTER
TWO AND A HALF FOOT DIAMETER TREE AT THE HIGH SCHOOL WAS
BROKEN OFF. TREE WAS APPROXIMATELY 30 FEET TALL.
&&
SWICHELocal storm report, Jul 16, 8:05 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
805 PM CDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM TORNADO 9 SSE BOWDON 47.35N 99.65W
07/16/2011 WELLS ND STORM CHASER
THIS TORNADO LIFTED 9 MILES SOUTH OF HEATON AT 745 PM CDT
AS REPORTED BY LAW ENFORCEMENT OUT OF WELLS COUNTY. NO
REPORTS OF DAMAGE.
&&
JP MARTINSpecial weather statement, Jul 16, 8:27 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 827 PM CDT SAT JUL 16 2011 NDZ045-046-170230- EMMONS-SIOUX- 827 PM CDT SAT JUL 16 2011 ...SPECIAL WEATHER STATEMENT... AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL SIOUX COUNTY...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAIN CAN BE EXPECTED WITH THIS STORM. LOCALIZED FLOODING MAY OCCUR WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FORT YATES... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT
Local storm report, Jul 16, 8:49 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
849 PM CDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM FUNNEL CLOUD 3 S MCHENRY 47.53N 98.59W
07/16/2011 FOSTER ND TRAINED SPOTTER
MULTIPLE FUNNELS.
&&
SWICHESpecial weather statement, Jul 16, 8:54 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 854 PM CDT SAT JUL 16 2011 NDZ046-170300- EMMONS- 854 PM CDT SAT JUL 16 2011 ...SPECIAL WEATHER STATEMENT... AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTH CENTRAL EMMONS COUNTY TO CENTRAL EMMONS COUNTY...MOVING EAST AT 15 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... TEMVIK... LINTON... BRADDOCK... KINTYRE... A TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT CDT FOR EMMONS COUNTY. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. SIMOSKO
Special weather statement, Jul 16, 9:31 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 931 PM CDT SAT JUL 16 2011 NDZ046-047-050-170330- EMMONS-LOGAN-MCINTOSH- 931 PM CDT SAT JUL 16 2011 ...SPECIAL WEATHER STATEMENT... AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL EMMONS COUNTY...9 MILES EAST OF TEMVIK MOVING EAST AT 30 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BURNSTAD... WISHEK... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:20 PM CDT | Flash Flood Warning | BIS | Foster, Wells | 6 hr |
| Jul 16, 7:25 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons | 65 min |
| Jul 16, 7:36 PM CDT | Tornado Warning | BIS | Wells | 24 min |
| Jul 16, 8:00 PM CDT | Tornado Warning | BIS | Wells | 45 min |
| Jul 16, 8:13 PM CDT | Tornado Warning | BIS | Emmons | 32 min |
| Jul 16, 8:44 PM CDT | Tornado Warning | BIS | Wells | 46 min |
| Jul 16, 8:59 PM CDT | Tornado Warning | BIS | Kidder | 31 min |
| Jul 16, 9:30 PM CDT | Tornado Warning | BIS | Kidder, Stutsman, Wells | 45 min |
| Jul 16, 9:44 PM CDT | Tornado Warning | BIS | Emmons | 31 min |
| Jul 17, 1:31 AM CDT | Areal Flood Warning | BIS | Foster, Stutsman, Wells | 18 hr |
| Jul 17, 9:40 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 50 min |
| Jul 17, 9:54 AM CDT | Tornado Warning | BIS | Ward | 36 min |
| Jul 17, 10:13 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 47 min |
| Jul 17, 10:25 AM CDT | Tornado Warning | BIS | McHenry, McLean, Sheridan, Ward | 35 min |
| Jul 17, 10:57 AM CDT | Tornado Warning | BIS | McHenry, McLean, Pierce, Sheridan | 33 min |
| Jul 17, 11:26 AM CDT | Tornado Warning | BIS | McHenry, Pierce, Sheridan, Wells | 49 min |
| Jul 17, 11:29 AM CDT | River Flood Warning | BIS | Ward | 9 days |
| Jul 17, 12:13 PM CDT | Tornado Warning | BIS | Wells | 32 min |
| Jul 17, 12:44 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 16 min |
| Jul 17, 1:11 PM CDT | Tornado Warning | BIS | Foster | 64 min |
| Jul 17, 2:11 PM CDT | Tornado Warning | BIS | Foster, Stutsman | 49 min |
| Jul 17, 2:33 PM CDT | Flash Flood Warning | BIS | Foster | 6 hr |
| Jul 17, 3:31 PM CDT | Tornado Warning | BIS | Kidder, Stutsman | 29 min |
| Jul 17, 3:58 PM CDT | Tornado Warning | BIS | Kidder, Stutsman | 32 min |
| Jul 17, 4:29 PM CDT | Tornado Warning | BIS | Stutsman | 46 min |
| Jul 17, 4:44 PM CDT | Flash Flood Warning | BIS | Stutsman | 3 hr |
| Jul 17, 5:13 PM CDT | Tornado Warning | BIS | LaMoure, Stutsman | 47 min |
| Jul 17, 6:02 PM CDT | Tornado Warning | BIS | LaMoure | 43 min |
| Jul 17, 6:28 PM CDT | Tornado Warning | BIS | Dickey | 62 min |
| Jul 17, 6:45 PM CDT | Tornado Warning | BIS | LaMoure | 30 min |
Nearby
Flash Flood Warnings in North Dakota, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.